Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 77, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 8, 2005, 6:15 PM EDT for Jackson County, Michigan. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2005, 6:15 PM EDT (22:15 UTC)
- Expired
- Jul 8, 2005, 6:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 96 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:35 PM EDT | TSTM WND DMG | 3 W Brooklyn, MI | TREE BLOWN DOWN ON HAYES ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 082215 SVRGRR MIC075-082245- /O.NEW.KGRR.SV.W.0077.050708T2215Z-050708T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 615 PM EDT FRI JUL 8 2005 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 645 PM EDT * AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF VANDERCOOK LAKE...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LIBERTY...SOUTH JACKSON AND VANDERCOOK LAKE AROUND 620 PM EDT CLARK LAKE AND ACKERSON LAKE AROUND 635 PM EDT JEFFERSON...BROOKLYN AND SUNSET BEACH AROUND 645 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4220 8452 4208 8456 4208 8413 4218 8415 $$ JK
2 follow-up statements
000 WWUS53 KGRR 082232 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 632 PM EDT FRI JUL 8 2005 MIC075-082245- /O.CON.KGRR.SV.W.0077.000000T0000Z-050708T2245Z/ JACKSON MI- 632 PM EDT FRI JUL 8 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JACKSON COUNTY UNTIL 645 PM EDT... AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR LIBERTY...OR ABOUT 7 MILES SOUTH OF VANDERCOOK LAKE...AND MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... JEFFERSON...BROOKLYN...AND NAPOLEON BY 645 PM EDT HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4220 8452 4208 8456 4208 8413 4218 8415 $$ JK
000 WWUS53 KGRR 082245 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 645 PM EDT FRI JUL 8 2005 MIC075-082255- /O.EXP.KGRR.SV.W.0077.000000T0000Z-050708T2245Z/ JACKSON MI- 645 PM EDT FRI JUL 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS BEEN ALLOWED TO EXPIRE... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4220 8452 4208 8456 4208 8413 4218 8415 $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:38 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 8, 3:38 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 338 PM EDT FRI JUL 08 2005 .SHORT TERM... UPPER LOW REMAINS OVERHEAD THIS AFTERNOON...WHICH IS EVIDENT BY THE CU FIELD THAT HAS DEVELOPED...AS WELL AS SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. THE UPPER LOW IS QUITE EVIDENT IN THE WATER VAPOR IMAGERY AS WELL. FORECAST CONCERNS PERTAIN TO THE CONTINUED SHOWER AND THUNDERSTORM CHANCE INTO THE EVENING...THEN THE INCREASING WARMTH INTO THE WEEKEND. THE UPPER LOW KICKS EASTWARD THIS WEEKEND...AS A SHORTWAVE TROUGH MOVES FROM THE NORTHERN PLAINS INTO THE MIDWEST. ETA AND THE GFS ARE FAIRLY CONSISTENT WITH THE MAIN FEATURES...BUT DIFFER SOME IN THE DETAILS. WILL USE A BLEND OF THE TWO. TONIGHT...WILL CONTINUE THE MENTION OF A SCATTERED SHOWER OR THUNDERSTORM POSSIBLE WITH INSTABILITY STILL IN PLACE. THE SETTING SUN SHOULD END THE THREAT OF PRECIPITATION AND WILL NOT MENTION ANYTHING OVERNIGHT. THE CUMULUS FIELD SHOULD DISSIPATE AND EXPECT MOSTLY CLEAR SKIES OVERNIGHT. SOME PATCHY FOG CAN BE EXPECTED LATE...BUT NOTHING TOO EXPANSIVE TO MENTION IN THE ZONES. LOWS SHOULD MAINLY BE IN THE 50S. SATURDAY...THE UPPER LOW BEGINS TO NUDGE EAST IN RESPONSE TO THE UPSTREAM SHORTWAVE TROUGH MOVING EASTWARD ON THE SOUTHERN EDGE OF THE WESTERLIES. THE WAVE WILL LIKELY INCREASE HIGH CLOUD COVER ACROSS THE AREA IN ADVANCE OF THUNDERSTORMS UPSTREAM ACROSS MN/WI. NOT AS MUCH CUMULUS POTENTIAL ON SATURDAY...BUT THE CU WILL BE REPLACE BY SOME MID AND HIGH CLOUDS...ESPECIALLY IN THE NORTHWEST CWA IN THE AFTERNOON. OVERALL THOUGH...NOT EXPECTING MUCH MORE THAN PARTLY SUNNY. THE SOUTHEAST MAY ACTUALLY END UP MOSTLY SUNNY ALL DAY. HIGHS WILL TOP OUT BETWEEN 83 AND 88 FOR THE MOST PART. SATURDAY NIGHT...WILL KEEP IT DRY. THE ETA IS INDICATING AN MCS TRYING TO SPILL INTO THE FORECAST AREA FROM THE NORTHWEST OVERNIGHT...BUT NOT REAL CONFIDENT IN THIS...GIVEN A WEAKENING UPPER WAVE AND LACKLUSTER LLJ (25KTS). WE WILL PROBABLY SEE AN INCREASE IN MID AND HIGH CLOUDS...BUT NOT GOING TO MENTION ANY PRECIP AT THIS POINT. PARTLY CLOUDY SHOULD COVER IT. SUNDAY LOOKING FOR A WARM DAY...WITH HIGHS APPROACHING 90. WITH DEW POINTS CREEPING UP...IT WILL FEEL WARM AND A BIT MUGGY. PARTLY SUNNY LOOKS GOOD AGAIN. SUNDAY NIGHT...A WARM SUMMER NIGHT IS EXPECTED WITH DRY CONDITIONS GIVEN AN UPPER RIDGE DIRECTLY OVERHEAD. LOWS SHOULD BOTTOM OUT IN THE 60S. .LONG TERM... THE EXTENDED PORTION OF THE FORECAST IS STILL DOMINATED BY WHAT AFFECTS THE REMNANTS OF HURRICANE DENNIS WILL HAVE ON THE REGION. THE TREND OF THE MODELS HAS BEEN TO BRING THE SYSTEM FURTHER NORTH...PERHAPS AS FAR NORTH AS LOWER MICHIGAN BY WEDNESDAY. THIS SEEMS MORE PLAUSIBLE NOW WITH THE MODELS SHOWING AN UPPER TROF POSITIONED OVER THE UPPER MIDWEST IN THIS TIME FRAME. THIS TROF SHOULD HELP PULL THE REMNANTS FURTHER NORTH AND WEST. WARM AND STEAMY CONDITIONS SHOULD PREVAIL AHEAD OF THE TROPICAL MOISTURE MONDAY AND TUESDAY WITH TEMPS IN THE 85 TO 90 DEGREE RANGE WITH INCREASING HUMIDITY. WILL MAINTAIN PCPN CHCS TUESDAY NIGHT IN THE SOUTHERN CWA. THEN WILL CARRY PCPN CHCS FOR THE ENTIRE CWA AS THE MOISTURE SPREADS NORTHWARD WEDNESDAY AND WEDNESDAY NIGHT. MAX TEMPS SHOULD BE HELD DOWN WITH THE PCPN IN THE AREA...MAINLY FROM 80 TO 85. A NORTHERN STREAM SHORT WAVE COMES ACROSS ON THURSDAY WHICH SHOULD CONTINUE THE CHC OF PCPN. THE SHORT WAVE WILL MOVE MUCH OF THE TROPICAL MOISTURE OUT OF THE REGION. WILL GO WITH A DRY FORECAST THURSDAY NIGHT AND FRIDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION. .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && DUKE JK
Hazardous weather outlook, Jul 8, 12:38 PM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1238 PM EDT FRI JUL 8 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 1238 PM EDT FRI JUL 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AND EVENING. COLD AIR ALOFT...COMBINED WITH STRONG JULY SUNSHINE AT THE SURFACE WILL LEAD TO DECENT INSTABILITY. IF WE DO INDEED GET STORMS TO FORM...THE BULK ARE NOT EXPECTED TO BE SEVERE. THE TYPICAL HAZARDS APPLY WITH BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING STRIKES EXPECTED. THE STRONGEST OF STORMS BETWEEN 300 PM AND 900 PM HAVE THE POTENTIAL TO PRODUCE HAIL TO AROUND A HALF INCH IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE VERY SLOW...TO THE SOUTH AROUND 10 TO 15 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THE REMNENTS OF HURRICANE DENNIS TO BRING SOME MUCH NEEDED RAINFALL TO THE SOUTHERN GREAT LAKES LATE TUESDAY NIGHT AND INTO WEDNESDAY. THERE IS A GREAT DEGREE OF UNCERTAINTY IN FORECASTING WHERE THE REMNENTS OF A HURRICANE MAY BE THAT FAR OUT IN THE FORECAST...BUT IF IT DOES DRIFT TOWARD THE SOUTHERN GREAT LAKES REGION IN THE MIDDLE OF NEXT WEEK HEAVY RAINFALL WILL BE A POSSIBILITY. A COLD FRONT FOLLOWING THAT SYSTEM IS EXPECTED TO BRING WITH IT ADDITIONAL THUNDERSTORM ACTIVITY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WDM DUKE
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.